Journal d'Analyse Mathématique

, Volume 137, Issue 1, pp 211–229 | Cite as

Non-commutative functional calculus

  • Jim Agler
  • John E. McCarthyEmail author


We develop a functional calculus for d-tuples of non-commuting elements in a Banach algebra. The functions we apply are free analytic functions, that is, nc-functions that are bounded on certain polynomial polyhedra.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    J. Agler and J. E. McCarthy, Pick interpolation for free holomorphic functions, Amer. J. Math. 137 (2015), 1685–1701.MathSciNetCrossRefzbMATHGoogle Scholar
  2. [2]
    J. Agler and J. E. McCarthy, Global holomorphic functions in several non-commuting variables Canad, J. Math. 67 (2015), 241–285.MathSciNetzbMATHGoogle Scholar
  3. [3]
    J. Agler and J. E. McCarthy, Operator theory and the Oka extension theorem, Hiroshima Math. J. 45 (2015), 9–34.MathSciNetCrossRefzbMATHGoogle Scholar
  4. [4]
    D. Alpay and D. S. Kalyuzhnyi-Verbovetzkii, Matrix-J-unitary non-commutative rational formal power series, The State Space Method, Generalizations and Applications, Birkhäuser Verlag Basel/Switzerland, 2006, pp. 49–113.CrossRefGoogle Scholar
  5. [5]
    J. A. Ball, G. Groenewald, and T. Malakorn, Conservative structured noncommutative multidimensional linear systems, The state space method general-izations and applications, Birkhäuser Verlag Basel/Switzerland, 2006, pp. 179–223.CrossRefzbMATHGoogle Scholar
  6. [6]
    R. E. Curto, Applications of several complex variables to multiparameter spectral theory, Surveys of Some Recent Results in Operator Theory, Longman Scientific and Technical, 1988, pp. 25–90.zbMATHGoogle Scholar
  7. [7]
    J. Diestel, J. H. Fourie, and J. Swart, The Metric Theory of Tensor Products, American Mathematical Society, Providence, RI, 2008.CrossRefzbMATHGoogle Scholar
  8. [8]
    J. W. Helton, I. Klep, and S. McCullough, Analytic mappings between noncommutative pencil balls, J. Math. Anal. Appl. 376 (2011), 407–428.MathSciNetCrossRefzbMATHGoogle Scholar
  9. [9]
    J. W. Helton, I. Klep, and S. McCullough, Proper analytic free maps, J. Funct. Anal. 260 (2011), 1476–1490.MathSciNetCrossRefzbMATHGoogle Scholar
  10. [10]
    J. W. Helton and S. McCullough, Every convex free basic semi-algebraic set has an LMI representation, Ann. of Math. (2) 176 (2012), 979–1013.MathSciNetCrossRefzbMATHGoogle Scholar
  11. [11]
    D. S. Kaliuzhnyi-Verbovetskyi and V. Vinnikov, Foundations of Free Noncommutative Function Theory, Amer. Math. Soc., Providence, RI, 2014.CrossRefzbMATHGoogle Scholar
  12. [12]
    V. I. Paulsen, Completely bounded homomorphisms of operator algebras, Proc. Amer.Math. Soc. 92 (1984), 225–228.MathSciNetCrossRefzbMATHGoogle Scholar
  13. [13]
    V. I. Paulsen, Every completely polynomially bounded operator is similar to a contraction, J. Funct. Anal. 55 (1984), 1–17.MathSciNetCrossRefzbMATHGoogle Scholar
  14. [14]
    G. Pisier, Introduction to Operator Space Theory, Cambridge University Press, Cambridge, 2003.CrossRefzbMATHGoogle Scholar
  15. [15]
    G. Popescu, Free holomorphic functions on the unit ball of B(H)n, J. Funct. Anal. 241 (2006), 268–333.MathSciNetCrossRefzbMATHGoogle Scholar
  16. [16]
    G. Popescu, Free holomorphic functions and interpolation, Math. Ann. 342 (2008), no. 1, 1–30.Google Scholar
  17. [17]
    G. Popescu, Free holomorphic automorphisms of the unit ball of B(H)n, J. Reine Angew. Math. 638 (2010), 119–168.MathSciNetzbMATHGoogle Scholar
  18. [18]
    G. Popescu, Free biholomorphic classffication of noncommutative domains, Int. Math. Res. Not. IMRN 4 (2011), 784–850.zbMATHGoogle Scholar
  19. [19]
    G. Popescu, Free biholomorphic functions and operator model theory, J. Funct. Anal. 262 (2012), 3240–3308.MathSciNetCrossRefzbMATHGoogle Scholar
  20. [20]
    G. Popescu, Free biholomorphic functions and operator model theory, II, J. Funct. Anal. 265 (2013), 786–836.MathSciNetCrossRefzbMATHGoogle Scholar
  21. [21]
    M. Putinar, Uniqueness of Taylor’s functional calculus, Proc. Amer. Math. Soc. 89 (1983), 647–650.MathSciNetzbMATHGoogle Scholar
  22. [22]
    G-C. Rota, On models for linear operators, Comm. Pure Appl. Math. 13 (1960), 469–472.MathSciNetCrossRefzbMATHGoogle Scholar
  23. [23]
    R. A. Ryan, Introduction to Tensor Products of Banach spaces, Springer-Verlag London, Ltd., London, 2002.CrossRefzbMATHGoogle Scholar
  24. [24]
    B. Szokefalvi-Nagy and C. Foiaş, Harmonic Analysis of Operators on Hilbert Space, second edition, Springer, New York, 2010.CrossRefGoogle Scholar
  25. [25]
    J. L. Taylor, The analytic functional calculus for several commuting operators, Acta Math. 125 (1970), 1–38.MathSciNetCrossRefzbMATHGoogle Scholar
  26. [26]
    J. L. Taylor, A joint spectrum for several commuting operators, J. Funct. Anal. 6 (1970), 172–191.MathSciNetCrossRefzbMATHGoogle Scholar
  27. [27]
    J. L. Taylor, A general framework for a multi-operator functional calculus, Advances in Math. 9 (1972), 183–252.MathSciNetCrossRefzbMATHGoogle Scholar
  28. [28]
    J. L. Taylor, Functions of several non-commuting variables, Bull. Amer. Math. Soc. 79 (1973), 1–34.MathSciNetCrossRefGoogle Scholar
  29. [29]
    J. von Neumann, Eine Spektraltheorie für allgemeine Operatoren eines unitären Raumes, Math. Nachr. 4 (1951), 258–281.MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© The Hebrew University of Jerusalem 2019

Authors and Affiliations

  1. 1.UCSDLa JollaUSA
  2. 2.Washington UniversitySt. LouisUSA

Personalised recommendations